Meds, Mind, Body & Benefits > Lipodystrophy & Metabolic Problems

Diabetes

(1/3) > >>

Jeff G:
Im a type 2 diabetic , it began over 10 years ago and was treated with metformin until I had to go on insulin about 3 years ago .

When I was first diagnosed with diabetes I weighed about 160 lbs and my doctors where a bit surprised at my very high glucose readings . It all began when I was put on Sustiva and got worse with Atripla but my doctors never really responded much to my questions about the correlation between the two and pretty much told me the lipid problems were just part of the combo I was taking and gave me statins and metformin  .

About a year ago I changed my combo to Intelence / Truvada . The first month on it I had to seek additional treatment for diabetes because my glucose readings went sky high almost overnight . My endocrinologist hadn't ever seen anything like it so we simply adjusted my insulin . My glucose readings began to settle back down and I was eventually able to ease back off on the insulin .

I have lost weight since July , I was weighing 188 lbs and now I'm at 165 . I'm using very little insulin and haven't had to inject in two days now . My diet played a role in the diabetes but its now clear that Atripla was the main culprit because I have steadily improved since I changed my HIV regimen diet or no diet or how much I weigh . 

I still have to use insulin if I eat the wrong foods but at a much lower dose than before . I know that some you are struggling with metabolic issues that may or may not be associated with your HIV meds so take it for what its worth . Had I known changing my HIV combo would change my overall health I would have done it long ago and I'm left wondering why my doctors didn't suggest it . 

GSOgymrat:
Thanks for the heads up about Atripla and diabetes. I am glad you have been able to manage it better with diet and a medication change. My father developed diabetes in his 70s so I try to avoids things that would cause it. I read a study that people who drank diet soft drinks had a higher rate of diabetes than people who drank regular soft drinks, who of course had a higher rate than people who didn't drink them. I used to drink Coke Zero but now drink Coke infrequently and switched to unsweet tea. Due to your post I will pay more attention to my HIV meds in term of diabetes.

Jeff G:

--- Quote from: GSOgymrat on October 31, 2013, 10:17:55 AM ---Thanks for the heads up about Atripla and diabetes. I am glad you have been able to manage it better with diet and a medication change. My father developed diabetes in his 70s so I try to avoids things that would cause it. I read a study that people who drank diet soft drinks had a higher rate of diabetes than people who drank regular soft drinks, who of course had a higher rate than people who didn't drink them. I used to drink Coke Zero but now drink Coke infrequently and switched to unsweet tea. Due to your post I will pay more attention to my HIV meds in term of diabetes.

--- End quote ---

Im starting to think that the link to diet drinks and diabetes isn't as clear cut as some reports has suggested . The strongest link to diet drinks and diabetes seems to come from the fact that the people who consume diet drinks are more than likely doing so because they are already over weight or they love of sugary snacks that puts them into a high risk demographic .

 

mitch777:
Are your doctors convinced now that it was induced by Atripla or are they "uncertain" of the cause? Makes me wonder if their have been any studies done about this.
Happy for you that at least you now need much less insulin. :)

buginme2:
My blood sugar levels had always been normal pre HIV.  When I started Atripla.they increased to about 110 fasting.  That always concerned me since I exercise every day and ate pretty healthy.  My doctor never really mentioned it as an issue but I always found it as odd.  Prior to Atripla they were below 100. 

Now that I've switched to complera, I'm curious to see if there had been a change.  I get my first labs post compares complera in five days.

The thing about this topic that is scary is I'm doing everything else right. I eat right, I exercise every day.  I do lots of cardio and weights and am back to my normal weight of 160 (normal for me, which when I started Atripla I ballooned up to 180).  Anyway you still do all the right things and you watch your blood sugar level creep up and up. 

If it doesn't start to come down I'm having a talk with the Dr about this.  I.don't know what I'll do.  But.......

Navigation

[0] Message Index

[#] Next page

Go to full version